Journal of Mathematical Sciences

, Volume 135, Issue 4, pp 3125–3144 | Cite as

Lagrangian submanifold landscapes of necessary conditions for maxima in optimal control: Global parameterizations and generalized solutions

  • B. Piernicola
  • C. Franco


We construct global generating functions of the initial and of the evolution Lagrangian submanifolds related to a Hamiltonian flow. These global parameterizations are realized by means of Amann—Conley—Zehnder reduction. In some cases, we have to to face generating functions that are weakly quadratic at infinity; more precisely, degeneracy points can occurs. Therefore, we develop a theory which allows us to treat possibly degenerate cases in order to define a Chaperon—Sikorav—Viterbo weak solution of a time-dependent Hamilton-Jacobi equation with a Cauchy condition given at time t = T (T > 0). The starting motivation is to study some aspects of Mayer problems in optimal control theory.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    B. Aebischer et al., Symplectic Geometry, Progress in Mathematics (Boston, Mass.), 124, Birkhauser, Basel (1992).Google Scholar
  2. 2.
    A. A. Agrachev and R. V. Gamkrelidze, “Symplectic methods for optimization and control,” in: Geometry of Feedback and Optimal Control, Marcel Dekker (1998), pp. 19–77.Google Scholar
  3. 3.
    A. Agrachev and Yu. L. Sachkov, Control Theory from the Geometric Viewpoint, SISSA Lecture Notes (2002).Google Scholar
  4. 4.
    A. Agrachev, G. Stefani and P. Zezza, “A Hamiltonian approach to strong minima in optimal control,” Proc. Symp. Pure Math. 64, 11–22 (1999).MathSciNetGoogle Scholar
  5. 5.
    H. Amann and E. Zehnder, “Periodic solutions of asymptotically linear Hamiltonian systems,” Manuscr. Math., 32, 149–189 (1980).MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    V. I. Arnold, Singularities of Caustics and Wave Fronts, Mathematics and its Applications (Soviet Series), 62, Kluwer Academic Publishers Group, Dordrecht (1990).Google Scholar
  7. 7.
    S. Benenti, Relazioni Simplettiche: la Trasformazione di Legendre e la Teoria di Hamilton-Jacobi, Quaderni dell’UMI, 33, Pitagora Editrice, Bologna (1988).MATHGoogle Scholar
  8. 8.
    S. Benenti, Hamiltonian Optics and Generating Families, Bibliopolis, Naples (2004).Google Scholar
  9. 9.
    S. Benenti and W. M. Tulczyjew, “The geometric meaning and globalization of the Hamilton-Jacobi method,” in: Differential Geometric Methods in Mathematical Physics (Proc. Conf., Aixen-Provence/Salamanca, 1979), Lect. Notes i Math., 836, Springer, Berlin (1980), pp. 9–21.Google Scholar
  10. 10.
    M. Brunella, “On a theorem of Sikorav,” Enseign. Math. (2), 37, No. 1–2, 83–87 (1991).MATHMathSciNetGoogle Scholar
  11. 11.
    R. Bott and L. W. Tu, Differential Forms in Algebraic Topology, Springer, New York (1982).MATHGoogle Scholar
  12. 12.
    F. Cardin, “The global finite structure of generic envelope loci for Hamilton-Jacobi equations,” J. Math. Phys., 43, No. 1, 417–430 (2002).MATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    F. Cardin, “On viscosity and geometrical solutions of Hamilton-Jacobi equations,” Nonlinear Analysis, T.M.A., 20, 713–719 (1993).MATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    M. Chaperon, “Une idée du type “géodésiques brisées” pour les systèmes hamiltoniens,” C. R. Acad. Sci. Paris Sér. I Math., 298, No. 13, 293–296 (1984).MATHMathSciNetGoogle Scholar
  15. 15.
    M. Chaperon, “Lois de conservation et géométrie symplectique,” C. R. Acad. Sci. Paris Sér. I Math., 312, No. 4, 345–348 (1991).MATHMathSciNetGoogle Scholar
  16. 16.
    C. Conley and E. Zehnder, “Morse type index theory for flows and periodic solutions for Hamilton equations,” Comm. Pure Appl. Math., 37, 207–253 (1984).MathSciNetMATHGoogle Scholar
  17. 17.
    B. A. Dubrovin, A. T. Fomenko and S. P. Novikov, Modern Geometry. Methods and Applications, Part III, Introduction to Homology Theory, Graduate Texts in Mathematics, 124, Springer-Verlag, New York (1990).MATHGoogle Scholar
  18. 18.
    L. C. Evans, Partial differential equations, Graduate Studies in Mathematics, 19, AMS, Rhodeisland (1998).MATHGoogle Scholar
  19. 19.
    C. Godbillon, Elements de Topologie Algebrique, Hermann, Paris (1971).MATHGoogle Scholar
  20. 20.
    J. K. Hale, Ordinary Differential Equations, Robert E. Krieger Publishing Co., Inc., Huntington, N.Y. (1980).MATHGoogle Scholar
  21. 21.
    L. Hörmander, Fourier integral operators I, Acta Math., 127, 79–183 (1971).MATHGoogle Scholar
  22. 22.
    S. Izumiya, “Singularities of solutions for first-order partial differential equations, Singularity theory,” (Liverpool, 1996), London Math. Soc. Lecture Note Ser., 263, 419–440, Cambridge University Press, Cambridge (1999).Google Scholar
  23. 23.
    V. Jurdjevic, Geometric Control Theory, Cambridge University Press (1997).Google Scholar
  24. 24.
    V. P. Maslov, Perturbation Theory and Asymptotic Methods [in Russian], MGU, Moscow (1965).Google Scholar
  25. 25.
    J. Milnor, Morse Theory, Based on lecture notes by M. Spivak and R. Wells. Annals of Mathematics Studies, No. 51, Princeton University Press, Princeton, N.J. (1963).Google Scholar
  26. 26.
    A. Ottolenghi and C. Viterbo, “Solutions generalisees pour l’equation de Hamilton-Jacobi dans le cas d’evolution,” Preprint.Google Scholar
  27. 27.
    R. S. Palais, “Morse theory on Hilbert manifolds,” Topology, 2, 299–340 (1963).MATHMathSciNetCrossRefGoogle Scholar
  28. 28.
    R. S. Palais, “Lusternik-Schnirelman theory on Banach manifolds,” Topology, 5, 115–132 (1966).MATHMathSciNetCrossRefGoogle Scholar
  29. 29.
    L. S. Pontryagin, V. G. Boltyanskii, R. V. Gamkrelidze and E. F. Mischenko, The Mathematical Theory of Optimal Processes [in Russian], Nauka, Moscow (1976).Google Scholar
  30. 30.
    R. S. Palais and S. Smale, “A generalized Morse theory,” Bull. Amer. Math. Soc., 70, 165–171 (1964).MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    G. Sansone and R. Conti, Non-linear Differential Equations. Translated from the Italian by Ainsley H. Diamond. International Series of Monographs in Pure and Applied Mathematics, 67, A Pergamon Press Book. The Macmillan Co., New York (1964).MATHGoogle Scholar
  32. 32.
    J. C. Sikorav, “Sur les immersions lagrangiennes dans un fibré cotangent admettant une phase génératrice globale,” C. R. Acad. Sci. Paris Sér. I Math., 302, No. 3, 119–122 (1986).MATHMathSciNetGoogle Scholar
  33. 33.
    M. Struwe, Variational Methods. Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems, Springer-Verlag, Berlin (1990).MATHGoogle Scholar
  34. 34.
    H. J. Sussmann, “300 years of optimal control: from brachystochrone to the maximum principle,” IEEE Control Systems Magazine, June (1997).Google Scholar
  35. 35.
    H. J. Sussmann, “Geometry and Optimal Control,” in: Mathematical Control Theory (a book of essays in honor of Roger W. Brockett on the occasion of his 60th birthday), J. Baillieul and J. C. Willems, Springer-Verlag, New York (1998), pp. 140–198.Google Scholar
  36. 36.
    D. Théret, “A complete proof of Viterbo’s uniqueness theorem on generating functions,” Topology Appl., 96, 249–266 (1999).MATHMathSciNetCrossRefGoogle Scholar
  37. 37.
    C. Viterbo, “Recent progress in periodic orbits of autonomous Hamiltonian systems and applications to symplectic geometry,” in: Nonlinear Functional Analysis (Newark, NJ, 1987), Lecture Notes in Pure and Appl. Math., 121, Dekker, New York (1990), pp., 227–250.Google Scholar
  38. 38.
    C. Viterbo, “Solutions of Hamilton-Jacobi equations and symplectic geometry,” in: Addendum to: Séminaire sur les Équations aux Dérivés Partielles. 1994–1995 Séminaire sur les Équations aux Dérivées Partielles, 1995–1996, Sémin. Équ. Dériv. Partielles, École Polytech., Palaiseau (1996).Google Scholar
  39. 39.
    C. Viterbo, “Intersection de sous-variétés lagrangiennes, fonctionnelles d’action et indice des systémes hamiltoniens,” Bull. Soc. Math. France 115, No. 3, 361–390 (1987).MATHMathSciNetGoogle Scholar
  40. 40.
    C. Viterbo, “Symplectic topology as the geometry of generating functions,” Math. Ann., 292, No. 4, 685–710 (1992).MATHMathSciNetCrossRefGoogle Scholar
  41. 41.
    V. Zeidan, “Sufficient conditions for the generalized problem of Bolza,” Trans. Amer. Math. Soc., 275, 561–589 (1983).MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2006

Authors and Affiliations

  • B. Piernicola
    • 1
  • C. Franco
    • 2
  1. 1.SISSA/ISASTriesteItaly
  2. 2.Dipartimento di Matematica Pura ed ApplicataUniversitá degli Studi di PadovaPadovaItaly

Personalised recommendations